Medication Problem - Periactin

Have a child with SM/Chiari? Share issues unique to children and their caregivers.

Moderator: pmaxwell

Medication Problem - Periactin

Postby TiredMom » Thu Sep 03, 2009 10:52 pm

Hi, all! Been a while since I've posted.

Preston started Periactin for his Chiari headaches 2 months ago. He started at 4 mg. for a week and then went up to 8 mg. The week he went to 8 he started having problems with fatigue and then some major mood shifts, behavior changes, and tons of irritability.

I know there were several on the board before who'd used or had experience with someone using Periactin. Did you have these kinds of problems and how did you handle it?

I've called Preston's neurosurgeon and he basically said he's not going to change the medication. HIs one and only suggestion was to decrease the dose by half a pill. He actually told me "you have to choose what we want: fewer headaches or normal behavior." I think that's a ridiculous choice to have to make for a 10 yo. There have to be better options. If we keep him on Periactin and he continues like this we're going to have to add something like Risperdol to curb the behavior/irritability and resulting anger/aggression. If we put him on Risperdol, we'll eventually have to put him on meds for mood. Etc. This could get out of hand rapidly!
Mom of 9 yo boy with Chiari I, Pineal Cyst, Microdup. Synd. 15q, Mito. Disorder, Ctrll. Sleep Apnea/Sleep Mvmt. Disorder, Asperger's, Hypotonia, Aphasia, GAD, OCD, occipital headaches, etc. Visit at http://caringbridge.org/visit/prestonbyrne
TiredMom
 
Posts: 126
Joined: Fri Feb 20, 2009 11:05 pm

Re: Medication Problem - Periactin

Postby lttutrow » Fri Sep 04, 2009 6:17 am

I agree, that isn't a fair choice to make. Is it possible to get a second opinion from someone else, maybe Dr. Honeycutt? I can't remember exactly what dose Keegan was on when he took the Periactin, but the mood you describe is one we usually see when Keegan is in the midst of a headache. Right before the headache, he'll get a huge burst of energy and want to accomplish some big task, like build a large lego project, then the headache hits within a very short time, and his mood becomes very irritable and grouchy. He'll be fatigued and everything irritates him, this lasts a little while after the headache stops, and then he's back to his usual self until the next one hits. Lately, with the new medications, the head pain is better, but the same pattern of energy/mood is still present in cycles just like the headaches but he will at times say there is no head pain.
Best wishes,
Lori
lttutrow
 
Posts: 410
Joined: Fri May 02, 2008 10:16 pm

Re: Medication Problem - Periactin

Postby Sara » Sat Sep 05, 2009 7:57 am

Hi Lori
Having a neurosurgeon prescribe medicine could be part of the attitude problem. That typically falls under the neurologist who understand that all drugs have side effects and they are usually more understanding. We have stopped many drugs because the side effects were too severe. Sometimes you do have to decide to live with them, but that is after other options have been tried. Has he tried topamax? Holly took periactin and it did cause some irritability but it also made her HUNGRY all the time. almost as bad as steroids.
Did the lower dose help with the headaches just as well?
Sara
Sara
Site Admin
 
Posts: 572
Joined: Wed May 16, 2007 1:14 pm

Re: Medication Problem - Periactin

Postby TiredMom » Sat Sep 05, 2009 11:56 pm

Hi, Sara: Unfortunately, our NL wasn't inclined to prescribe anything at all - "Just give him Tylenol." The NSG was the only one willing to let him do a trial on a prescription med. We've dropped him down to six mg total (2 mg a.m., 4 mg p.m.) and so far so good. He's less irritable today. Next week we're going to 2 mg a.m. and 4 mg pm). He's very sensitive to meds, so hopefully even at the lower dose we'll be okay for a bit. He says even if the headaches come back a little bit that would be okay if he wasn't "growly all day." We've never had any issues with hunger. In fact its the opposite. When we went from 4 mg to 8 mg after the first week on the meds, he started losing his appetite. It's just frustrating. We're meeting with his developmental pedi on the 14th. I'm going to feel her out for ideas. I'm thinking maybe its time to drag him to a pain management doc. One who specializes in migraines.
Mom of 9 yo boy with Chiari I, Pineal Cyst, Microdup. Synd. 15q, Mito. Disorder, Ctrll. Sleep Apnea/Sleep Mvmt. Disorder, Asperger's, Hypotonia, Aphasia, GAD, OCD, occipital headaches, etc. Visit at http://caringbridge.org/visit/prestonbyrne
TiredMom
 
Posts: 126
Joined: Fri Feb 20, 2009 11:05 pm


Return to Pediatrics

Who is online

Users browsing this forum: No registered users and 4 guests

cron